Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Missoula, MT

August 17, 2004Mineral County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 17, 2004, 5:49 PM MDT for Mineral County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:49 PM MDT (23:49 UTC)
Expired
Aug 17, 2004, 6:30 PM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Mineral County, MT

The radar

The Missoula radar (KMSX), 63 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 172349
SVRMSO
MTC061-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
549 PM MDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA
  THIS INCLUDES THE CITY OF SUPERIOR

* UNTIL 630 PM MDT

* AT 544 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SUPERIOR...OR ABOUT OVER SUPERIOR...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TARKIO BY 630 PM MDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4721 11476 4727 11497 4700 11491 4697 11461

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:44 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 2:44 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT TUE AUG 17 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...CURRENT RADAR AND
SATELLITE IMAGERY SHOWS MANY PULSE TYPE THUNDERSTORMS OVER SOUTHERN
FORECAST AREA. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING. RADAR ESTIMATES MOST STORMS ARE
PRODUCING 0.1 TO 0.3 INCHES OF RAIN AN HOUR...BUT A FEW HAVE BEEN
ESTIMATED AT OVER AN INCH PER HOUR. STORM COVERAGE AND STRENGTH IS
EXPECTED TO DECREASE AFTER MIDNIGHT TONIGHT.

CONTINUING HIGH PRESSURE...WARM AFTERNOON TEMPERATURES...MOIST
ATMOPSHERE...AND CALM WINDS ALOFT WILL KEEP PULSE AND SLOW MOVING WET
THUNDERSTORMS GOING OVER THE NEXT FEW DAYS. MAIN THREAT WITH THESE
STORMS WILL BE HEAVY RAIN AND SMALL HAIL. STORMS WILL BE MAINLY
DIURNAL...BUT A FEW ARE EXPECTED TO STRAGGLE ON OVER NIGHT.  THIS
LOOKS ESPECIALLY GOOD WEDNESDAY NIGHT AS A WEAK JET STREAM MAXIMUM
SETS UP OVER THE IDAHO/MONTANA BORDER. TEMPERATURES WILL BE FAIRLY
CONSISTENT THROUGH THURSDAY AFTERNOON...WITH THINGS COOLING DOWN
SLIGHTLY TOMORROW AS MORE OF A NORTHERLY FLOW SETS UP INTO THE
REGION.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...MAJOR MODEL CHANGES FOR
THIS PERIOD. THE NEW GFS IS SHOWING A STRONG PACIFIC SYSTEM MOVING
OVER THE PACIFIC NORTHWEST AND AN UPPER LEVEL TROUGH SETTING UP OVER
WESTERN MONTANA AND IDAHO SUNDAY THROUGH MONDAY. HAVE TRENDED
PRECIPITATION UP AND TEMPERATURES DOWN FOR THE PERIOD. IF FUTURE
MODEL RUNS CONTINUE TO SHOW THIS PATTERN WILL NEED TO INCREASE
PRECIPITATION CHANCES SUBSTANTIALLY OVER MOST OF THE AREA...
PARTICULARLY IN THE SUNDAY AND MONDAY TIME FRAME.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH FOR IDAHO ZONES 106 THROUGH 110 THIS AFTERNOON
AND EVENING.
&&

SHORT TERM/STEGEMILLER
LONG TERM/MWJ
Hazardous weather outlook, Aug 17, 7:18 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
720 AM MDT (620 AM PDT) TUE AUG 17 2004

IDZ005>010-MTZ005>007-180600-
CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-LOWER HELLS
CANYON/SALMON RIVER-LEMHI COUNTY-BITTERROOT VALLEY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
720 AM MDT (620 AM PDT) TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF
NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA THIS AFTERNOON AND
EVENING. THERE IS A POTENTIAL FOR HEAVY RAINFALL  AND FLASH FLOODING
WITH A FEW OF THESE THUNDERSTORMS...DUE TO TO THEIR SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.